Good news: By now even mental health care givers know what their patients have known for years. Most drugs taken to relieve the symptoms of mental illness cause weight gain.
Bad news: There are probably more places to buy larger size clothing than weight-loss programs specifically designed to remove the pounds the medications added to your body.
A few days ago, I was answering a questionnaire on-line about weight gain. The questionnaire was part of a comprehensive weight-loss program supported by a government agency. I did not weigh enough to qualify for their weight-loss program, but I wanted to see how helpful the advice would be if I were indeed obese and/or became obese because of antidepressant medication.
Only one question out of many asked if I was taking medication that caused weight gain. I answered yes to see, if by doing so, I would be taken to a site that would advise me on how to get rid of extra pounds added by the antidepressants. But no. The questions continued on to ask the predictable: How often do I exercise? Do I eat more than I should? Do I eat when I am bored and/or when stressed?
The screening survey did ask me if I was hungry all the time. I answered yes to see whether a follow-up question would ask whether this was associated with my medications. It is well known that many antidepressants and mood stabilizers leave people so unsatisfied after eating that they may eat a second large meal only an hour or so after the first. Many find themselves snacking incessantly due to medication-associated appetite. Unfortunately the questionnaire was unconcerned about this.
The diet program posted on the website was no more helpful. The potential dieter was shown how to fill a small plate with foods obviously from the four food groups, and the amounts suggested closely followed USDA recommendations for healthy eating. Curious as to whether buried somewhere in the diet or exercise advice there would be specific suggestions for people whose excess weight was due exclusively to their medications, I scanned all the other options on the website but found nothing.
Ironically, many who gained weight from taking antidepressants, mood stabilizers, and related drugs for mental disorders, fibromyalgia or even hot flushes from menopause, probably made the healthy food choices recommended on the website before they went on their medication. They never had any problem maintaining a healthy weight, a healthy degree of fitness, or healthy-food eating habits before starting on their medications. They never had to be convinced to eat their vegetables and go to a gym; this was their lifestyle…before the meds.
Sadly, conventional weight-loss advice such as on this website fails to consider that if a dieter is taking a medication that promotes overeating, the drug may overwhelm his or her willpower. Exercise is also difficult. Fatigue from their depression and/or their medication makes it hard to move even from a chair or bed. Moreover, someone who’s formerly fit toned body is now flabby and fat, may feel too embarrassed to go back to a health club. What can he or she say? I am obese because I am taking a mood stabilizer?
A former weight-loss client of mine told me, “I go for a walk only after dark, when the neighbors can’t see me, because I know they are talking about how much weight I have gained.” Isn’t that a terrible coping mechanism for a shame undeserved?
A personalized approach to weight-loss is considered the best way of dealing with the issues that may prevent success, and weight-loss organizations offer individualized support programs to maintain adherence to a diet or exercise program, and change dysfunctional eating behavior. But where are the personalized weight-loss programs designed to:
Stop the insatiable need to eat caused by the medications?
Help someone with fibromyalgia who now faces the painful burden of moving a body made obese from medications taken to relieve pain?
Aid a formerly fit, athletic guy face his buddies in the gym when he now weighs fifty pounds more than he did a year ago, because of his medication?
Help a 100-pound overweight woman attend an event with relatives who knew her, pre-medication, as a size two?
It is not enough to ask on a questionnaire whether you gained weight from your medication.
If you ask the question, then provide the solution.